Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 21, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Nov 6, 2018, 2:22 AM CST for Fayette County, Lamar County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2018, 2:22 AM CST (08:22 UTC)
- Expired
- Nov 6, 2018, 2:35 AM CST
- In force
- 13 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 10:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
578
WFUS54 KBMX 060822
TORBMX
ALC057-075-060900-
/O.NEW.KBMX.TO.W.0021.181106T0822Z-181106T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
222 AM CST TUE NOV 6 2018
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southwestern Fayette County in west central Alabama...
Southeastern Lamar County in west central Alabama...
* Until 300 AM CST.
* At 222 AM CST, a tornado producing storm was located over Kennedy,
or near Millport, moving east at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Kennedy and Ashcraft Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3361 8801 3360 8763 3358 8763 3358 8767
3352 8767 3352 8768 3353 8802
TIME...MOT...LOC 0822Z 267DEG 32KT 3356 8799
TORNADO...OBSERVED
HAIL...<.75IN
$$
87/GRANTHAM2 follow-up statements
889
WWUS54 KBMX 060829
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
229 AM CST TUE NOV 6 2018
ALC075-060839-
/O.CAN.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Lamar AL-
229 AM CST TUE NOV 6 2018
...THE TORNADO WARNING FOR SOUTHEASTERN LAMAR COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 AM CST for west central
Alabama.
LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0829Z 270DEG 31KT 3354 8792
$$
ALC057-060900-
/O.CON.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Fayette AL-
229 AM CST TUE NOV 6 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CST FOR
SOUTHWESTERN FAYETTE COUNTY...
At 229 AM CST, a severe thunderstorm capable of producing a tornado
was located over Ashcraft Corner, or 9 miles east of Millport, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Fayette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0829Z 270DEG 31KT 3354 8792
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM944
WWUS54 KBMX 060835
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
235 AM CST TUE NOV 6 2018
ALC057-060844-
/O.CAN.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Fayette AL-
235 AM CST TUE NOV 6 2018
...THE TORNADO WARNING FOR SOUTHWESTERN FAYETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 AM CST for west central
Alabama.
LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0833Z 267DEG 32KT 3354 8786
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 5, 11:56 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Nov 5, 11:56 PM CST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1156 PM CST Mon Nov 5 2018 .UPDATE... For 06Z Aviation. && .SHORT TERM... Low stratus has been slow to erode across much of the forecast area as weak easterly flow continues to influence our northeast and east-central counties. A diffuse warm/marine front is slowly creeping northward into portions of our southern counties, resulting in dew point temperatures rising into the upper 60's with temperatures reaching into the lower 70's over the next few hours. Cloud cover has decreased due to increased vertical mixing near and south of this boundary and also is contributing to the increasing temperatures in this area. Expect the warm front to continue to make gradual progress northward through the remainder of the afternoon and into this evening ahead of a storm system that will approach the area from the west late tonight and into early Tuesday morning. Have maintained low PoP's through this evening across the area with a few showers due to isentropic lift near/north of the advancing warm front and with light drizzle in areas of thicker low stratus. Temperatures will struggle to rise much further north of the warm front while readings will increase near and south of the warm front. For late tonight and into early Tuesday, little has changed with the risk of severe storms as models have continued to focus the better dynamics with a stout low level jet (LLJ) moving across the northwest and northern-central portion of the state toward 03Z that slides east into northeast Alabama toward 09Z. The highest values of storm-relative helicity (SRH) are depicted to be present across our northwest counties from 00Z - 06Z then extend eastward over our northeast counties from 03Z - 09Z with a downward trend evident after 12Z. Instability values will increase overnight as the warm front advances further northward with highest values across our western counties toward 06Z then across our east- central counties toward 12Z. The primary threats remain for damaging winds and a few tornadoes from the stronger storms, especially north and northwest where the better combination of dynamics and instability values are forecast to exist. The wind shear profiles become quite favorable for severe thunderstorms this evening but instability values are not expected to become sufficient to support development until late tonight, aided by forcing aloft from the approaching trough. A combination of low-level instability provided by the arrival of the warm front along with steepening lapse rates provided by the falling heights and cooling aloft with the approach of the upper trough will support convective development, maximized in a liner fashion (squall line/QLCS). We can not rule out a few isolated supercells that could develop ahead of the line and these storms would exist in a favorable environment for tornadoes, however, potential for this to occur is relatively low due to limited lower level instability. Storms along the line will be capable of producing straight-line winds and embedded mesocyclones that will pose a tornado threat. Conditions will improve behind the line of storms as the atmosphere stabilizes and the severe weather risk will quickly end with departing dynamics. Sufficient instability will continue to exist across our eastern and southeast counties through late morning to support thunderstorm activity but overall severe weather potential is expected to decrease through late morning and into the afternoon hours. 05 .LONG TERM... Cooler and drier air will briefly move in behind a cold front on Tuesday night, but deep-layer westerly flow will cause the front to stall near the Gulf Coast. A trough digging into the Plains, and impulses ejecting around the base of the trough, will likely cause the stalled front to return northward as a warm front on Wednesday. Some waffling of the front may occur Wednesday night and Thursday as well. Small-scale shortwaves and isentropic lift will be associated with increasing rain chances for Wednesday through Friday, with multiple rounds of showers and possibly some thunderstorm activity. Dewpoints in the upper 60s will be associated with at least modest CAPE values, and a few strong storms cannot be ruled out in the Wednesday through Friday period. However, the overall setup does not appear particularly favorable for severe storms. A strong frontal passage is expected on Friday, bringing much cooler and drier weather to the region for the weekend. 87/Grantham && .AVIATION... 06Z TAF Discussion. MVFR and IFR clouds are around at this hour across Central Alabama along with a few light showers ahead of the main thunderstorm area/line expected later tonight. Some lower vsbys are possible with any heavier rain. Have timed the arrival of TSRA for later tonight into the morning hours as storms approach from W/NW. A few strong storms cannot be ruled out. Winds shift to NW/behind the line as a front moves through. Conditions go VFR in the afternoon from NW to SE as drier air moves in behind the front. 08 && .FIRE WEATHER... A storm system will bring showers and thunderstorms to the forecast area this evening through midday Tuesday. An overall moist and wet pattern will continue through most of the work week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 71 49 69 47 / 90 60 10 50 20 Anniston 65 73 52 72 50 / 70 70 10 50 20 Birmingham 64 73 54 70 50 / 80 50 20 50 20 Tuscaloosa 64 75 56 72 51 / 80 30 20 50 20 Calera 66 73 54 72 51 / 70 60 20 50 30 Auburn 67 74 58 73 57 / 50 70 20 60 40 Montgomery 68 77 60 77 59 / 50 70 30 60 40 Troy 69 78 63 77 61 / 50 70 30 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 05/87/08
Hazardous weather outlook, Nov 5, 7:16 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 716 PM CST Mon Nov 5 2018 ALZ011>015-017>050-070430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 716 PM CST Mon Nov 5 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Through Tonight. A strong storm system will bring a threat for tornadoes and damaging winds to Central Alabama tonight into Tuesday morning. The highest threat area will be generally along and northwest of Interstate 59. The threat will begin around 11 PM in our northwestern counties and continue through the overnight and early morning hours across the central and southeastern counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms could linger across the southeastern counties through 9 AM Tuesday with a threat for isolated damaging winds and perhaps a tornado. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Tuesday morning. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 1:56 AM CST | Tornado Warning | BMX | Lamar | 34 min |
| Nov 6, 3:12 AM CST | Tornado Warning | BMX | Greene, Pickens | 34 min |
| Nov 6, 5:10 AM CST | Special Weather Statement | BMX | Shelby | 50 min |
| Nov 6, 5:29 AM CST | Special Weather Statement | BMX | Talladega | 46 min |
| Nov 6, 6:03 AM CST | Special Weather Statement | BMX | Clay | 42 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.